Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Heavy sleeping. What causes this in old age?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
i sleep so heavey you could have a party in my room all night and i would not hear anything , this frightens me this has been a problem all my life now i am 62 and now live by my self
pls help
Posted Sun, 8 Jul 2012 in Sleep Disorders
Answered by Dr. Prasad 1 hour later


Thanks for the query.

I understand your problem. Medically if you do not have any problem during the day such as falling asleep while doing an activity, increased sleepiness at night is not a medical concern.

However I do understand your concern about your friends and family taking advantage of your situation. Let me try and give you some recommendations that can be useful to you.

A few external factors do contribute to the number or hours an individual sleep. Changing those factors might help you deal with this problem.

1. Check if you are on any medications such as antihistamines (anti allergic drugs), sedatives, anticonvulsants, antianxiety pills, etc. These pills can increase drowsiness and affect ones sleep.
2. Do you consume alcohol? - Alcohol can make a person drowsy. Consuming alcohol at bed time is to be avoided/
3. Watching your diet - A diet XXXXXXX in carbohydrates and proteins (especially tryptophan) can put you to sleep. Watch if your diet contains plenty of sugars, potatoes, dairy products, chocolates, meat, XXXXXXX peanut/peanut butter, apples, etc. Restrict these in your diet.
4. Avoid reading books / comic / novel before bed time
5. Check your weight. Over weight needs to be corrected with appropriate diet and exercises
6. Are you depressed? Depression is known to affect sleep. Though most depressed individuals have sleeplessness, a few depressed individual could be spending most of their time sleeping.
It is time to re-evaluate yourself. If you feel you are depressed, it needs to be rectified in consultation with your physician.
7. Caffeinated drinks such as coffee/tea have central nervous system stimulant effects. Drinking few cups of coffee before sleep can reduce your sleep.
8. Certain medical drugs such as stimulants (amphetamine), bromocriptine, levodopa, antidepressants, modafinil, etc. which are available on prescription from your physician can be helpful to keep awake.
9. Metabolic conditions such as hypoglycemia, hypothyroidism, hyponatremia, etc can be the reason for increased sleepiness. Though unlikely, they also need to be ruled out in your case.

I suggest you to change your lifestyle and diet as suggested above to keep you alert. If they do not bring about useful / significant changes, you may consult your physician to rule out the mentioned metabolic condition and get a prescription of medical drugs. As the drugs can have side effects, they need to be strictly taken upon proper clinical monitoring by your doctor.

Lastly, I wonder if keeping your room closed or keeping your important documents, bike keys and those important to you hidden at a safe place while you go to sleep instead of trying to correct your long established sleep cycle can be solution to your problem.

Hope this helps. Let me know if you need any more information.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor